Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 4, 2019, 8:28 PM EDT for Warren County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2019, 8:28 PM EDT (00:28 UTC)
- Expired
- Jul 4, 2019, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Warren County, PA
The radar
The State College radar (KCCX), 142 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:25 PM EDT | FLASH FLOOD | Tidioute, PA | SR 62 FLOODED NORTH OF TIDIOUTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 781 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WGUS51 KCTP 050028
FFWCTP
PAC123-050330-
/O.NEW.KCTP.FF.W.0006.190705T0028Z-190705T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
828 PM EDT Thu Jul 4 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
South central Warren County in north central Pennsylvania...
* Until 1130 PM EDT.
* At 827 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional thunderstorms
are approaching. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Chapman State Park and Tidioute.
Additional rainfall amounts of one to two inches are possible in the
warned area.
This includes the following streams and drainages...Dutchman Run...
Tionesta Creek...Middle Hickory Creek...Bimber Run...Hedgehog Run...
Perry Magee Run...Gilmore Run...Allegheny River...Double Run...Adams
Run...West Hickory Creek...Birch Springs Run...Tidioute Creek...
Gordon Run...Dunn Run...Trib. to Brokenstraw Creek...South Slater Run
at Slater Run...Minister Creek...East Hickory Creek...Lamb Run...
Little Run...McGuire Run...Farnsworth Branch...Pine Creek...Dale
Run...Conklin Run...Wildcat Run...Slater Run...Jones Run and Thompson
Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4175 7943 4184 7935 4177 7914 4168 7921
4163 7929 4163 7950
$$
CR1 follow-up statement
369
WGUS71 KCTP 050139
FFSCTP
Flash Flood Statement
National Weather Service State College PA
939 PM EDT Thu Jul 4 2019
PAC123-050330-
/O.CON.KCTP.FF.W.0006.000000T0000Z-190705T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren PA-
939 PM EDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
SOUTH CENTRAL WARREN COUNTY...
At 937 PM EDT, Doppler radar indicated that rainfall was tapering
off across the warned area, however additional flash flooding is
still possible. Flash flooding has been reported and Route 62 north
of Tidioute is reported flooded.
Some locations that will experience flooding include...
Chapman State Park and Tidioute.
This includes the following streams and drainages...Dutchman Run...
Tionesta Creek...Middle Hickory Creek...Bimber Run...Hedgehog Run...
Perry Magee Run...Gilmore Run...Allegheny River...Double Run...Adams
Run...West Hickory Creek...Birch Springs Run...Tidioute Creek...
Gordon Run...Dunn Run...Trib. to Brokenstraw Creek...South Slater Run
at Slater Run...Minister Creek...East Hickory Creek...Lamb Run...
Little Run...McGuire Run...Farnsworth Branch...Pine Creek...Dale
Run...Conklin Run...Wildcat Run...Slater Run...Jones Run and Thompson
Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4175 7943 4184 7935 4177 7914 4168 7921
4163 7929 4163 7950
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 8:02 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 4, 8:02 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service State College PA 802 PM EDT Thu Jul 4 2019 .SYNOPSIS... A large upper level ridge will keep the region warm and humid for the rest of the week. Expect a chance of afternoon and evening showers and thunderstorms right into the weekend, with the potential for locally heavy rain. A drier air mass will move down from central Canada late this weekend. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Diurnal maximum of slow moving scattered showers and thunderstorms with locally heavy rain was reached late this afternoon, and cells continue to decrease in coverage and intensity. Heaviest activity currently resides over the NW Mountains and the mid Susquehanna River Valley. Earlier Flash Flood Watch for the Laurel Highlands was cancelled as the air mass has been worked over and only light stratiform rain lingers from earlier convection over southeast Bedford County. The majority of central PA will be dry by 9 pm for fireworks displays, but some activity will linger through late evening, most likely in the aforementioned areas (NW Mountains and portions of the mid Susq River Valley). The light wind will probably keep smoke dispersion poor. Safety notes: Please remember to not be outside (lawn chairs, blankets, boats) when a thunderstorm is visible and even if you can only hear the thunder from a distant storm. Lightning can strike up to 10 miles from where it is raining. A hard-topped vehicle is a good option if you can't get inside a building. Expect fog and low clouds to impact the region overnight as very humid airmass keeps temps very mild. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... Friday will be a near repeat, as we remain in a similar airmass. Patchy fog should burn off fairly quickly Friday morning, but it will remain muggy with scattered showers and storms redeveloping in the heat of the day. Temperatures will be seasonably warm, with highs in the low to mid 80s for most locations. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Saturday will be yet another very warm and muggy day. Heat index values are expected to peak in the mid to upper 90s in the Lower Susquehanna Valley, which is just below heat advisory criteria (100+). Scattered showers and storms will redevelop and, with PWATs remaining near 2", locally heavy downpours are expected. A cold front will push southward across central PA on Sunday, bringing some temporary relief from the very muggy weather. Expect a drying trend early next week, as PWATs actually dip a little below normal for Monday and Tuesday. The humidity will gradually return, however, along with the potential for diurnal convection later next week. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... 00Z TAFS sent. Convection fired up earlier this afternoon with weak south to southeast flow and a very humid airmass in place. It is rather warm aloft, so storms falling apart now. Most of the widespread activity will be across the northeast and northwest part of central PA for another hour or so. Expect fog and lower clouds later tonight. Based timing on trends from last night. For Friday, still looking at a pattern like today. Based convection on timing we had today. For Saturday, the large scale flow opens up more. Thus expect showers and storms to move along more. Earlier discussion below. Model guidance suggests a larger area of MVFR to IFR cigs will develop late tonight into early Friday morning particularly along and east of the Alleghenies. Then numerous showers/tstms return on Fri with similar impacts to today. .Outlook... Sat...AM fog/low cigs. Sct-nmrs PM t-storm impacts. Sun...PM t-storm psbl srn 1/3. Mon...AM fog psbl nrn 1/2. PM t-storm psbl srn 1/4. Tue...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...RXR NEAR TERM...DeVoir/RXR SHORT TERM...Evanego LONG TERM...Evanego AVIATION...Martin/RXR
Hazardous weather outlook, Jul 4, 6:52 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service State College PA 652 PM EDT Thu Jul 4 2019 PAZ004>006-010>012-017>019-026>028-035>037-041-042-045-046-049>053- 056>059-063>066-052300- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton- Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 652 PM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms with heavy downpours are possible both Friday and again on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-025-033-034-052300- Cambria-Blair-Somerset-Bedford- 652 PM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms with heavy downpours are possible both Friday and again on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 4, 4:10 PM EDT, 4 hours 18 minutes before
Special Weather Statement National Weather Service State College PA 410 PM EDT Thu Jul 4 2019 PAZ026-042100- Huntingdon PA- 410 PM EDT Thu Jul 4 2019 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL 500 PM EDT... At 409 PM EDT, Doppler radar indicated a strong thunderstorm near Rockhill Furnace. This storm was nearly stationary and was producing heavy rainfall. In addition to the heavy rainfall, a wind gust between to 40 mph is possible. Locations impacted include... Three Springs, Saltillo and Shirleysburg. LAT...LON 4024 7807 4032 7799 4031 7786 4018 7795 TIME...MOT...LOC 2009Z 306DEG 3KT 4025 7797 DeVoir
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:00 PM EDT | Areal Flood Advisory | CTP | Warren | 2 hr |
| Jul 4, 11:30 PM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jul 5, 5:25 AM EDT | Flash Flood Watch | CTP | Bedford, Blair, Cambria, Fulton, Huntingdon, Somerset | 16 hr |
| Jul 5, 12:51 PM EDT | Areal Flood Advisory | CTP | Dauphin, York | 3 hr |
| Jul 5, 1:47 PM EDT | Areal Flood Advisory | CTP | Somerset | 118 min |
| Jul 5, 1:54 PM EDT | Areal Flood Advisory | CTP | Warren | 2 hr |
| Jul 5, 1:54 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 111 min |
| Jul 5, 2:12 PM EDT | Special Weather Statement | CTP | Lebanon | 63 min |
| Jul 5, 2:22 PM EDT | Special Weather Statement | CTP | Somerset | 38 min |
| Jul 5, 2:41 PM EDT | Flash Flood Warning | CTP | Somerset | 2 hr |
| Jul 5, 2:51 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 114 min |
| Jul 5, 3:18 PM EDT | Areal Flood Advisory | CTP | Cambria, Clearfield | 117 min |
| Jul 5, 3:52 PM EDT | Areal Flood Advisory | CTP | Clearfield | 113 min |
| Jul 5, 4:13 PM EDT | Areal Flood Advisory | CTP | Adams, Franklin | 3 hr |
| Jul 5, 4:39 PM EDT | Areal Flood Warning | CTP | Somerset | 2 hr |
| Jul 5, 5:51 PM EDT | Areal Flood Advisory | CTP | Adams | 114 min |
| Jul 5, 7:08 PM EDT | Flash Flood Warning | CTP | Adams | 3 hr |
| Jul 5, 7:18 PM EDT | Special Weather Statement | CTP | Clinton | 57 min |
| Jul 5, 7:49 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.